North Carolina, 2012Hail and Damaging Winds in North Carolina, May 16, 2012
May 16, 2012 · NWS MHX · 7 events in 3 counties and zones
An upper level disturbance crossed eastern North Carolina during the afternoon hours on May 16th, 2012. A few thunderstorms became severe and produced damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossed eastern North Carolina during the afternoon hours on May 16th, 2012. A few thunderstorms became severe and produced damaging wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 16, 12:19 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, May 16, 12:19 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT WED MAY 16 2012
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND MOVE
THROUGH THE REGION LATE TONIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE NORTH BEHIND THE FRONT AND CONTINUE TO RIDGE INTO THE AREA
THIS WEEKEND AS AN AREA OF LOW PRESSURE LIFTS NORTH OFFSHORE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 110 PM WED...MADE MINOR ADJUSTMENTS TO REFLECT CURRENT
TRENDS. THIS POSITIVELY TILTED UPPER LEVEL TROUGH WILL PERSIST ACROSS
THE APPALACHIANS INTO THE DEEP SOUTH WHILE A DISSIPATING TROUGH OF
LOW PRES CONTINUES ACROSS THE CAROLINA PIEDMONT REGION. ATMOSPHERE
CONDITIONS CONTINUE TO BE VERY MOIST AND UNSTABLE WITH CURRENT
CAPE VALUES IN 2500 ACROSS THE SOUTHERN COASTAL PLAINS AND LI OF
-7. BOTH SPC MESO ANALYSIS AND RUC MODEL REFLECTS PERFECTLY WHAT
IS HAPPENING ON RADAR. RADAR IS CURRENTLY SHOWING SHOWERS AND
THUNDERSTORMS ALONG OR EAST OF HWY 17 AND WILL CONTINUE INTO THE
EVENING. HIGHS TODAY GENERALLY IN THE L80S INLAND AND U70S ALONG
THE COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 315 AM WED...A ROBUST NRN STREAM SHORTWAVE TROUGH SLIDES E
OF THE GREAT LAKES TODAY AND MOVES INTO NEW ENGLAND TONIGHT WHILE
THE ATTENDANT COLD FRONT DROPS ACROSS THE OHIO RIVER VALLEY TODAY
AND IS EXPECTED TO PUSH THROUGH ERN NC LATE TONIGHT. ONGOING
SHOWERS AND TSTMS EARLY THIS EVENING SHOULD DISSIPATE WITH LOSS OF
SFC HEATING BUT THE AIRMASS REMAINS CONDITIONALLY UNSTABLE AND
FRONTAL FORCING COULD BRING ADDITIONAL SHOWERS OR STORMS ACROSS
THE REGION OVERNIGHT. SWLY FLOW AHEAD OF THE FRONT WILL BRING
ANOTHER MILD NIGHT WITH LOWS MAINLY IN THE M/U60S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 315 AM WEDNESDAY...ENOUGH MODEL AGREEMENT TO MAKE MINOR
ADJUSTMENTS TO THU-FRI PERIOD...THEN MODELS DIVERGE ON PATTERN
EVOLUTION...LEADING TO LOW CONFIDENCE FCST FOR SAT-TUE.
SFC FRONT WILL BE MOVING OFF COAST EARLY THU...BUT CAA AND LINGERING
UPR TROF ENERGY SUPPORT PSBL SHOWER/TSTM DEVELOPMENT WITH ALL MODELS
INDICATING SOME LIGHT QPF. ADJUSTED FCST FOR 20N/40S POPS DURING THE
DAY...WITH LINGERING 20/30 SRN COASTAL SECTIONS THU NIGHT...IN LINE
WITH MOS POP BLEND. MODELS GENERALLY AGREE ON DRY FCST FOR FRI AND
FRI NIGHT WITH DRYING ATMOS AND UPR TROF AXIS MOVING OFF COAST.
00Z GFS HAS MAINLY DRY FCST FOR WEEKEND WITH SE UPR LOW SUPPRESSED
FARTHER S...WHILE 00Z ECMWF CONTINUES TO INDICATE UPR LOW AXIS
STRETCHED SW TO NE...WITH OFFSHORE SFC LOW DEVELOPMENT GRADUALLY
RETROGRADING BACK TOWARD COAST SUN. NOT ENOUGH CONFIDENCE TO MAKE
ADJUSTMENTS TO PREVIOUS FCST...AND CONTINUED WITH LOW CHC POPS
RETURNING FOR SUN-TUE.
COOLER HIGH PRES WILL RESULT IN TEMPS MAINLY 50S/70S FOR
THU-FRI...WITH SOME GRADUAL MODERATION REST OF PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1020 AM WED...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EXPECTED AGAIN TODAY WITH A MOIST AND UNSTABLE AIRMASS IN PLACE
AND A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA. SHOWERS
TAPER OFF THIS EVENING BUT CANNOT RULE OUT ISOLATED TO SCATTERED
SHOWERS PERSISTING OVERNIGHT WITH DESCENT INSTABILITY ALOFT AND A
COLD FRONT DROPPING INTO THE AREA LATE. ALSO CANNOT RULE OUT
PATCHY FOG LATE TONIGHT WITH ABUNDANT LOW LEVEL
MOISTURE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL
TODAY.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 AM WEDNESDAY...COLD FRONT WILL BE MOVING OFF COAST EARLY
THU BUT DEVELOPING NE FLOW LIKELY TO CONTINUE MVFR CONDITIONS WITH
SCT SHOWERS/TSTMS DURING DAY THU AND WITH SOME STRATUS/SCU THU
NIGHT. VFR EXPECTED TO RETURN ON FRI WITH HIGH PRES BUILDING IN FROM
N...AND CONTINUE THROUGH SAT. CHC OF SHOWERS/TSTMS MAY DEVELOP
AGAIN SUN WITH INCREASING ONSHORE FLOW.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 110 PM WED...CURRENT FORECAST IS IN GREAT SHAPE. NO CHANGES
NEEDED FOR THIS AFTERNOON.
PREV DISC...S/SWLY WINDS AOB 15 KT CONTINUE TODAY WITH HIGH PRES
CENTERED OFFSHORE AND A DISSIPATING TROUGH INLAND AND A COLD FRONT
APPROACHING FROM THE NW. SEAS GRADUALLY DISSIPATING EARLY THIS
MORNING AND BUOY 44095 OFF OREGON INLET HAS DROPPED BELOW 6 FT
OVER THE PAST COUPLE HOURS AND EXPECT THE TREND TO CONTINUE AND
WILL DROP THE SCA. SEAS AROUND 2-5 FT EXPECTED TODAY AND TONIGHT.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 AM WEDNESDAY...MODELS CONTINUE TO SUPPORT CAA SURGE OF NE
WINDS 15-20 KT SPREADING N TO S ALONG COAST ON THU AS HIGH PRES
BUILDS ACROSS TO N. NE WINDS EXPECTED TO PERSIST THROUGH WEEKEND BUT
LOW CONFIDENCE ON SPEEDS BEYOND FRIDAY DUE TO MODEL DIFFERENCES ON
STRENGTH OF PRES GRADIENT. ALL MODELS GENERALLY AGREE TO HIGH PRES
WILL CONTINUE TO EXTEND OVER AREA FROM MID ATLC COAST...BUT NAM AND
ECMWF HAVE LOW PRES DEVELOPING OFFSHORE AND MOVING TOWARD COAST
DURING PERIOD RESULTING IN MUCH STRONGER WINDS. HAVE LEANED TO GFS
AND PREVIOUS FCST FOR WEEKEND...WITH PERSISTENT NE 15-20 KT FLOW
LIKELY TO PRODUCE 5-6 FT SEAS FRIDAY-SUNDAY. STRONGER ECMWF AND NAM
SOLUTIONS WOULD OBVIOUSLY RESULT IN PERIOD OF HIGHER WINDS AND
SEAS...ESPECIALLY FOR NORTHERN AND CENTRAL WATERS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SK
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...JBM
AVIATION...JBM/HSA/SK
MARINE...JBM/SK/BM
Hazardous weather outlook, May 16, 9:38 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 AM EDT WED MAY 16 2012
NCZ029-044>047-079>081-090>094-098-171445-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
1038 AM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NORTH CAROLINA TODAY. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND LARGE HAIL...MAINLY DURING THE AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-103-104-171445-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1038 AM EDT WED MAY 16 2012
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS TO NORTH OF CAPE LOOKOUT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NORTH CAROLINA TODAY. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND LARGE HAIL...MAINLY DURING THE AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 8:30 AM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 AM EDT WED MAY 16 2012
NCZ047-103-161400-
MAINLAND DARE-OUTER BANKS DARE-
930 AM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS OUTER BANKS DARE AND
MAINLAND DARE COUNTIES THROUGH 1000 AM EDT...
AT 930 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COLINGTON TO STUMPY
POINT...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF KILL DEVIL
HILLS TO 13 MILES SOUTHEAST OF MANNS HARBOR...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COLINGTON......KITTY
HAWK...KILL DEVIL HILLS...WHALEBONE......NAGS HEAD.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3577 7554 3576 7560 3561 7575 3566 7576
3579 7555 3580 7560 3584 7559 3580 7562
3583 7572 3583 7569 3586 7567 3594 7574
3591 7562 3593 7562 3600 7574 3604 7572
3608 7575 3609 7570 3602 7565 3564 7546
TIME...MOT...LOC 1330Z 249DEG 17KT 3599 7575 3570 7565
31Special weather statement, May 16, 11:33 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1233 PM EDT WED MAY 16 2012
NCZ080-081-092>094-098-161800-
BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WASHINGTON...RIVER ROAD...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...JACKSONVILLE
1233 PM EDT WED MAY 16 2012
...THUNDERSTORMS LINING UP ALONG THE SEA BREEZE...
LINE OF THUNDERSTORMS ARE LINING UP ALONG THE SEA BREEZE FROM
SOUTHERN MAINLAND HYDE COUNTY TO ONSLOW COUNTY. THE STRONGEST OF
THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 30 TO 40
MPH...FREQUENT LIGHTNING STRIKES...HEAVY RAINFALL AND POSSIBLE
SMALL HAIL. JACKSONVILLE AND BAYBORO WILL BE AMONG THE COMMUNITIES
AFFECTED BY THESE THUNDERSTORMS.
THESE THUNDERSTORMS CONTAIN FREQUENT LIGHTNING. ANY OUTDOOR
ACTIVITIES SHOULD BE DELAYED. PONDING OF WATER MAY ALSO OCCUR ON
ROADWAYS DUE TO THE HEAVY RAINFALL.
11
Special weather statement, May 16, 1:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 PM EDT WED MAY 16 2012
NCZ080-081-090-092>094-098-161915-
BEAUFORT-MAINLAND HYDE-DUPLIN-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WASHINGTON...RIVER ROAD...WALLACE...
WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE...MAGNOLIA...
MAYSVILLE...POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...
VANCEBORO...ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...
MINNESOTT BEACH...VANDEMERE...STONEWALL...JACKSONVILLE
202 PM EDT WED MAY 16 2012
...THUNDERSTORMS CONTINUE INLAND ALONG THE SEA BREEZE...
A LINE OF THUNDERSTORMS WILL CONTINUE THROUGH LATE AFTERNOON FROM
MAINLAND HYDE COUNTY SOUTHWEST TO ONSLOW COUNTY. SOME OF THE
STRONGER THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING
STRIKES...WIND GUSTS OF 30 TO 40 MPH...LOCALLY HEAVY RAINFALL IN
EXCESS OF 1 TO 2 INCHES...AND POSSBILE SMALL HAIL. SOME OF THE
COMMUNITIES AFFECTED BY THESE THUNDERSTORMS WILL INCLUDE JACKSONVILLE
AND TRENTON.
THESE THUNDERSTORMS CONTAIN FREQUENT LIGHTNING. ANY OUTDOOR
ACTIVITIES SHOULD BE DELAYED. PONDING OF WATER MAY ALSO OCCUR ON
ROADWAYS DUE TO THE HEAVY RAINFALL.
11
Thunderstorm Wind, Craven
- When
- May 16, 1:45 PM EST
- Where
- Craven County, 0.95 mi NNE of Vanceboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.312, -77.163
Craven County emergency manager reported trees down on power lines along Highway 118 just west of Vanceboro.
Hail, Craven
- When
- May 16, 1:52 PM EST
- Where
- Craven County, 4.74 mi N of Vanceboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.368, -77.176
Public reported one inch hail near Oakgrove Road north of Vanceboro.
Hail, Craven
- When
- May 16, 1:53 PM EST
- Where
- Craven County, 0.56 mi E of Vanceboro
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -77.160
Craven county emergency management reported dime size hail along Highway 43 North and Butler Ford Road.
Hail, Beaufort
- When
- May 16, 2:30 PM EST
- Where
- Beaufort County, 0.69 mi N of Old Ford
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.640, -77.070
Beaufort County emergency manager reported quarter to half dollar size hail with wind gusts estimated at 40 to 50 miles per hour.
Thunderstorm Wind, Beaufort
- When
- May 16, 2:32 PM EST
- Where
- Beaufort County, 1.38 mi N of Old Ford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.650, -77.070
Local official reported a large tree down on Highway 17 near the Martin-Beaufort county line. Dime size hail was also reported.
Hail, Beaufort
- When
- May 16, 2:40 PM EST
- Where
- Beaufort County, 2.35 mi WSW of Pinetown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -76.910
Beaufort County emergency manager reported quarter size hail near Pinetown.
Hail, Martin
- When
- May 16, 2:50 PM EST
- Where
- Martin County, 7.35 mi SSE of Williamston Hrrs Arp
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -76.980
Martin County emergency management reported pea to dime size hail in the Farmlife Community of southern Martin County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, May 16, 20121 death · 3 injured · $250,000 · 1 event
- Flood and Hail in South Carolina, May 16 to 17, 2012$99,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Georgia, May 16, 2012$65,000 · 50 kt wind · 2 events
- Dust Devil in California, May 16, 2012$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 16, 2012$27,000 · 55 kt wind · 6 events
- Flooding in South Carolina, May 16, 2012$20,000 · 2 events
- Hail and Damaging Winds in New York, May 16, 20121.5 in hail · 16 events
- Hail and Damaging Wind in Vermont, May 16, 2012$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Wind in South Carolina, May 16, 2012$7,000 · 1.25 in hail · 6 events
- Hail and Damaging Wind in Massachusetts, May 16, 2012$4,000 · 1 in hail · 5 events
- Hail in New York, May 16, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383867, 383859, 383861, 383866, 383869, 383865, 383864.